Drug hypersensitivity reaction. Eczematous, targetoid rash on the trunk occurring 1 week after the administration of a systemic cephalosporin.
Picture of Morbilliform Drug Eruption Drug hypersensitivity reaction. Morbilliform rash on the trunk occuring 1 week after the administration of a systemic cephalosporin.
Picture of Morbilliform Drug Eruption on Face Drug hypersensitivity reaction. Morbilliform rash eventually spread to the face and extremeties of the same child.
Picture of Morbilliform Drug Eruption Morbilliform drug eruption is a type of rash that occurs due to exposure to certain types of medications. The photo depicts a morbilliform rash on the trunk of a patient 1 week after administration of systemic cephalosporin.
- Signs and symptoms
Morbilliform rash, or \\"measles-like\\" maculopapular skin eruption, is commonly caused by certain drug reactions or viral diseases. Maculopapular rashes are skin eruptions that exhibit both the characteristics of a macule and papule. Macules are small, circumscribed and discolored spots on the skin. The diameter of a macule is not more than .4 inches (10 mm). Papules, on the other hand, are eruptions on the skin, which can look something like a pimple. Morbilliform rashes, therefore, are raised, discolored spots that spread symmetrically across the body.
These rashes may occur due to bacterial infections, drug reactions, and specific or non-specific viral exanthems, also known as viral rashes. A viral exanthem is non-specific if there is no exact information on the virus that has caused the rash. In such a case, the clinician identifies the presence of the virus that is likely to have caused the rash. Morbilliform rash is a \\"late drug rash.\\" It appears on the skin of the affected individual after one to two weeks of exposure to drugs, such as antibiotics or barbiturates. Drug-caused rashes of this kind are usually associated with penicillin, cephalosporins, sulphonamides, and anticonvulsants. Morbilliform rashes often occur in children affected by viral diseases such as measles, Rubella, Roseola, and Erythema infectiosum. In adults, these rashes are usually non-specific viral rashes. This type of rash is also frequently seen in patients who administer ampicillin for the treatment of mononucleosis caused by Epstein-Barr virus or cytomegalovirus. People with human immunodeficiency virus (HIV) tend to develop an acute morbilliform rash when treated with sulfa drugs.
This rash can also appear as a consequence of certain viral diseases. If antibiotics have been started for the patient during the early stages of the viral disease, then the appearance of a morbilliform rash may lead to confusion in diagnosis. Once a drug-induced morbilliform rash is diagnosed, the doctor may ask the patient to discontinue the use of a particular drug.
Usually, oral antihistamines or topical corticosteroids are prescribed for treating these types of rashes. Oral corticosteroids are avoided, as there are chances of the rash to worsen during the steroid therapy, which may lead to the wrong diagnosis. A drug-induced morbilliform rash will usually subside within almost two weeks after the discontinuation of the particular drug. When this type of rash heals, the affected skin sheds or peels, which is also known as skin desquamation.
Morbilliform drug eruption is a form of allergic reaction. It is mediated by cytotoxic T-cells and classified as a Type IV immune reaction. The target of attack may be drug, a metabolite of the drug, or a protein bonded to the drug. Inflammation follows the release of cytokines and other effector immune cells. What are the clinical features of ...
People also ask
What is treatment for drug eruptions?
What are the most common causes of morbilliform rashes?
What medications cause allergies?
What are symptoms of allergic reaction to medication?
The rash consists of macular lesions that are red and usually 2–10 mm in diameter but may be confluent in places. A morbilliform rash is a rose-red flat ( macular ) or slightly elevated ( maculopapular ) eruption, showing circular or elliptical lesions varying in diameter from 1 to 3 mm, with healthy-looking skin intervening.
The onset of a morbilliform eruption (MDE; also known as exanthematous or maculopapular drug eruption) typically occurs within 7 to 10 days after the initiation of the culprit drug. Occasionally a 14-day window has been noted.
A drug rash, sometimes called a drug eruption, is a reaction your skin can have to certain drugs. Almost any drug can cause a rash. But antibiotics (especially penicillins and sulfa drugs), NSAIDs ...